Alert archive / Texas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 83, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 3, 2019, 5:30 PM CDT for 4 counties in Texas. It was in force for 45 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 3, 2019, 5:30 PM CDT (22:30 UTC)
- Expired
- May 3, 2019, 6:15 PM CDT
- In force
- 45 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Crane County, TX, Pecos County, TX, Reeves County, TX, Ward County, TX
The radar
The Midland/Odessa radar (KMAF), 105 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 3, 5:45 PM CDT | HAIL 2.75 | 6 N Coyanosa, TX | |
| May 3, 5:47 PM CDT | TSTM WND GST 61 | 1 N Coyanosa, TX | |
| May 3, 5:49 PM CDT | HAIL 2 | 1 N Coyanosa, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 3, 3:26 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.5 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 249 J/kg
- Mixed-layer CIN
- -360 J/kg
- Mixed-layer LCL
- 944 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 128 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
387
WUUS54 KMAF 032230
SVRMAF
TXC103-371-389-475-032315-
/O.NEW.KMAF.SV.W.0083.190503T2230Z-190503T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
530 PM CDT Fri May 3 2019
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
Northwestern Pecos County in southwestern Texas...
Southeastern Reeves County in southwestern Texas...
Southeastern Ward County in western Texas...
West central Crane County in western Texas...
* Until 615 PM CDT.
* At 529 PM CDT, a severe thunderstorm was located 9 miles northwest
of Grandfalls, or 14 miles southwest of Monahans, moving south at
10 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Grandfalls, Royalty, Imperial, Coyanosa, B F Goodrich Testing Track
and Imperial Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3099 10255 3104 10345 3128 10330 3145 10316
3146 10275 3133 10257
TIME...MOT...LOC 2229Z 240DEG 49KT 3140 10301
HAIL...1.50IN
WIND...60MPH
$$
122 follow-up statements
964
WWUS54 KMAF 032244
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
544 PM CDT Fri May 3 2019
TXC103-371-389-475-032315-
/O.CON.KMAF.SV.W.0083.000000T0000Z-190503T2315Z/
Pecos TX-Reeves TX-Ward TX-Crane TX-
544 PM CDT Fri May 3 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR NORTHWESTERN PECOS...SOUTHEASTERN REEVES...SOUTHEASTERN WARD AND
WEST CENTRAL CRANE COUNTIES...
At 544 PM CDT, a severe thunderstorm was located 12 miles west of
Grandfalls, or 22 miles southwest of Monahans, moving south at 20
mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Grandfalls, Royalty, Imperial, Coyanosa, B F Goodrich Testing Track
and Imperial Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3099 10255 3104 10345 3128 10330 3145 10316
3146 10275 3133 10257
TIME...MOT...LOC 2244Z 266DEG 17KT 3130 10306
TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
$$
12405
WWUS54 KMAF 032253
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
553 PM CDT Fri May 3 2019
TXC103-371-389-475-032315-
/O.CON.KMAF.SV.W.0083.000000T0000Z-190503T2315Z/
Pecos TX-Reeves TX-Ward TX-Crane TX-
553 PM CDT Fri May 3 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR NORTHWESTERN PECOS...SOUTHEASTERN REEVES...SOUTHEASTERN WARD AND
WEST CENTRAL CRANE COUNTIES...
At 549 PM CDT, a trained spotter reported lime size hail 1 mile
north of Coyanosa. at 550 PM CDT doppler radar indicated a severe
thunderstorm over Coyanosa. The storm was moving to the south at 20
mph.
HAZARD...Two inch hail.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
Grandfalls, Royalty, Imperial, Coyanosa, B F Goodrich Testing Track
and Imperial Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3099 10255 3104 10345 3128 10330 3145 10316
3146 10275 3133 10257
TIME...MOT...LOC 2250Z 246DEG 44KT 3129 10299
TORNADO...POSSIBLE
HAIL...2.00IN
WIND...<50MPH
$$
12What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 3:48 PM CDT, 1 hour 42 minutes earlier.
Area forecast discussion, May 3, 3:48 PM CDT, 1 hour 42 minutes before
Area Forecast Discussion...UPDATED National Weather Service Midland/Odessa TX 348 PM CDT Fri May 3 2019 .UPDATE... Severe thunderstorm watch #126 has been issued for most PB. Lea Co and the Lower Trans Pecos/Big Bend until 11 PM CDT/10 PM MDT. && .DISCUSSION... Storms developing along dryline INVOF HOB/GNC/ANS/INK. Main concern going into evening is potential for severe storms to form on and then move se off of dryline. Strong veering SE low-level to WNW mid-levels among other ingredients that favor supercell storms. && .PREV DISCUSSION... /issued 222 PM CDT Fri May 3 2019/ DISCUSSION... Recent WV loop shows an open 500 mb short wave traversing across AZ into NM with a subtropical jet further south extending from northern MX into east TX where convection is ongoing. Southwest flow aloft resides over West Texas and southeast New Mexico with early morning cloud cover exiting the area. At the sfc, plenty of moisture is present with dewpoints in the upper 50s to lower 60s. As clouds continue to clear, a thermal ridge should develop across the western CWA and shove a dryline east toward the TX/NM line. This will be the focus area for CI today. ML CAPE values will be high over the eastern CWA with maxima around 2000-3000 J/kg coupled with mid-level lapse rates around 7-8 deg C/km. Bulk shear will range from 30 kts over the northern areas to around 45 kts over the lower Trans Pecos closer to the jet max. As storms develop along the dryline, they will have a high likely-hood of becoming severe. Large hail will be the main threat again today, however an isolated tornado can't be ruled out, especially near any convergence boundary where helicity is maximized. After convection subsides, a backdoor front will edge into the CWA after 00z and allow temperatures to fall into the 50s tonight. Sfc winds will veer around to the southeast while 500 mb heights increase over the area tomorrow which should reduce storm coverage along the dryline. Main storm chances will be confined to the western mountain areas. Temperatures along and west of the Pecos River should reach the mid to upper 80s while the Permian Basin remains in the mid 70s. The dryline looks like it will activate again Sunday as a 500 mb short wave ejects out of N Mexico. The positioning of the dryline is still in question, but the mountain areas will again be the main focus for higher PoPs. 850 mb temps should increase a bit more Sunday which will help elevate high temps into the mid 80s to lower 90s across the CWA. The beginning of next week looks warmer with lower precip chances as the dryline should be confined to the far eastern CWA. A slow moving upper low will move down the West Coast on Monday and eventually track toward our region. Both GFS and ECMWF show this low lifting north into the central plains which would bring a Pacific front thru the area on Wednesday. A cold front will arrive sometime late next week and rekindle widespread storm chances across the eastern CWA. Salerno && .PRELIMINARY POINT TEMPS/POPS... Big Spring 56 76 59 83 / 40 0 0 10 Carlsbad 56 82 57 89 / 10 20 0 20 Dryden 61 82 64 86 / 20 0 0 10 Fort Stockton 58 83 61 90 / 10 10 0 20 Guadalupe Pass 54 81 57 85 / 10 10 0 20 Hobbs 52 77 55 86 / 20 10 10 20 Marfa 44 84 48 85 / 0 10 0 30 Midland Intl Airport 57 80 59 86 / 40 0 10 10 Odessa 56 80 57 87 / 30 0 10 20 Wink 57 84 61 91 / 20 10 0 20 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. &&
Hazardous weather outlook, May 3, 2:11 PM CDT, 3 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 211 PM CDT Fri May 3 2019 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-041915- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 211 PM CDT Fri May 3 2019 /111 PM MDT Fri May 3 2019/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Severe thunderstorms are possible today into tonight for portions of the area. Large hail, damaging winds, and an isolated tornado are possible with these storms. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Severe thunderstorms are possible Saturday and Sunday across parts of the area. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this afternoon. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Special weather statement, May 3, 3:39 PM CDT, 1 hour 51 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 339 PM CDT Fri May 3 2019 TXZ050-060-061-032115- Andrews TX-Ector TX-Winkler TX- 339 PM CDT Fri May 3 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ECTOR...SOUTHWESTERN ANDREWS AND NORTHEASTERN WINKLER COUNTIES UNTIL 415 PM CDT... At 339 PM CDT, Doppler radar was tracking a strong thunderstorm 11 miles northwest of Goldsmith, or 18 miles southwest of Andrews, moving south at 15 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Goldsmith and Notrees. A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for western Texas. LAT...LON 3218 10290 3220 10253 3188 10254 3190 10289 TIME...MOT...LOC 2039Z 008DEG 15KT 3210 10275 10
Special weather statement, May 3, 3:44 PM CDT, 1 hour 46 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 244 PM MDT Fri May 3 2019 NMZ029-032100- Northern Lea County NM- 244 PM MDT Fri May 3 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LEA COUNTY UNTIL 300 PM MDT... At 244 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles southwest of Bledsoe, or 19 miles northeast of Tatum, moving east at 15 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of northeastern Lea County. A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for southeastern New Mexico. LAT...LON 3340 10305 3346 10322 3357 10323 3357 10305 TIME...MOT...LOC 2044Z 262DEG 13KT 3350 10314 10
Special weather statement, May 3, 3:59 PM CDT, 1 hour 31 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 359 PM CDT Fri May 3 2019 NMZ033-TXZ045-032130- Central Lea County NM-Gaines TX- 359 PM CDT Fri May 3 2019 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LEA AND NORTHWESTERN GAINES COUNTIES UNTIL 430 PM CDT/330 PM MDT/... At 359 PM CDT/259 PM MDT/, Doppler radar was tracking strong thunderstorms along a line extending from 7 miles north of Hobbs to 11 miles south of Denver City. Movement was south at 10 mph. Nickel size hail and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Hobbs, Seminole, Gaines County Airport, Knowles, Paynes Corner and Higginbotham. A Severe Thunderstorm Watch remains in effect until 1100 PM CDT/1000 PM MDT/ for southeastern New Mexico...and western Texas. LAT...LON 3270 10312 3266 10262 3293 10270 3297 10317 TIME...MOT...LOC 2059Z 340DEG 9KT 3283 10310 3280 10285 10
Special weather statement, May 3, 4:13 PM CDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
413 PM CDT Fri May 3 2019
TXZ060-061-067-032200-
Ector TX-Ward TX-Winkler TX-
413 PM CDT Fri May 3 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PECOS...SOUTHWESTERN
ECTOR...EASTERN REEVES...NORTHEASTERN WARD...SOUTHEASTERN WINKLER AND
NORTHWESTERN CRANE COUNTIES UNTIL 500 PM CDT...
At 412 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wink, moving southeast at 10 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Monahans, Wink, Thorntonville, Pyote, Wickett, Roy Hurd Memorial
Airport and Monahans Sandhills State Park.
This includes Interstate 20 between mile markers 64 and 88, and
between mile markers 91 and 94.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
western and southwestern Texas.
LAT...LON 3183 10312 3174 10263 3165 10273 3165 10277
3161 10277 3137 10301 3138 10306 3136 10307
3137 10308 3164 10323
TIME...MOT...LOC 2112Z 307DEG 9KT 3167 10310
HCLocal storm report, May 3, 4:36 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
436 PM CDT FRI MAY 3 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL 8 N HOBBS 32.85N 103.16W
05/03/2019 M1.00 INCH Lea NM PUBLIC
&&
SCOTT.KLEEBAUERLocal storm report, May 3, 4:54 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
454 PM CDT FRI MAY 3 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL PYOTE 31.54N 103.12W
05/03/2019 M2.50 INCH WARD TX PUBLIC
BROKEN WIND SHIELDS
&&
SCOTT.KLEEBAUERThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 7:07 PM CDT | Special Weather Statement | MAF | Brewster | 38 min |
| May 2, 7:18 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 42 min |
| May 2, 7:32 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Pecos, Terrell | 58 min |
| May 2, 7:36 PM CDT | Special Weather Statement | MAF | Terrell | 39 min |
| May 2, 7:54 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 51 min |
| May 2, 7:57 PM CDT | Areal Flood Advisory | MAF | Pecos, Terrell | 3 hr |
| May 2, 7:58 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 62 min |
| May 2, 8:25 PM CDT | Flash Flood Warning | MAF | Pecos | 3 hr |
| May 2, 8:31 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Pecos, Terrell | 59 min |
| May 2, 8:46 PM CDT | Special Weather Statement | MAF | Terrell | 29 min |
| May 2, 9:20 PM CDT | Special Weather Statement | MAF | Terrell | 25 min |
| May 2, 9:28 PM CDT | Areal Flood Advisory | MAF | Terrell | 3 hr |
| May 2, 9:34 PM CDT | Special Weather Statement | MAF | Terrell | 26 min |
| May 2, 9:51 PM CDT | Special Weather Statement | MAF | Terrell | 24 min |
| May 2, 10:05 PM CDT | Special Weather Statement | MAF | Terrell | 25 min |
| May 2, 10:17 PM CDT | Special Weather Statement | MAF | Terrell | 28 min |
| May 2, 10:48 PM CDT | Special Weather Statement | MAF | Terrell | 27 min |
| May 3, 1:02 PM CDT | Special Weather Statement | MAF | Pecos | 43 min |
| May 3, 1:16 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Pecos, Terrell | 59 min |
| May 3, 3:07 PM CDT | Special Weather Statement | MAF | Winkler | 23 min |
| May 3, 3:29 PM CDT | Special Weather Statement | MAF | Gaines | 31 min |
| May 3, 3:30 PM CDT | Special Weather Statement | MAF | Ward | 45 min |
| May 3, 3:39 PM CDT | Special Weather Statement | MAF | Ector | 36 min |
| May 3, 3:44 PM CDT | Special Weather Statement | MAF | Cochran | 16 min |
| May 3, 3:48 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Ector, Winkler | 42 min |
| May 3, 3:59 PM CDT | Special Weather Statement | MAF | Gaines | 31 min |
| May 3, 4:13 PM CDT | Special Weather Statement | MAF | Ward | 47 min |
| May 3, 4:19 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 56 min |
| May 3, 4:28 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Ector, Winkler | 47 min |
| May 3, 4:34 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Reeves, Ward, Winkler | 56 min |
| May 3, 4:37 PM CDT | Tornado Warning | MAF | Ector, Winkler | 23 min |
| May 3, 5:33 PM CDT | Severe Thunderstorm Warning | MAF | Andrews | 41 min |
| May 3, 6:08 PM CDT | Special Weather Statement | MAF | Martin | 37 min |
| May 3, 6:10 PM CDT | Special Weather Statement | MAF | Borden | 35 min |
| May 3, 6:15 PM CDT | Special Weather Statement | MAF | Glasscock | 45 min |
| May 3, 6:17 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 33 min |
| May 3, 6:29 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock | 32 min |
| May 3, 6:47 PM CDT | Special Weather Statement | MAF | Gaines | 28 min |
| May 3, 6:49 PM CDT | Special Weather Statement | MAF | Howard | 26 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.